Jump to content
CrazyBoards.org

Recommended Posts

I have "Mood Disorder NOS."  I don't meet the criteria for a diagnosis of bipolar but I have mood fluctuations and lots of irritability.  I've tried every type of antidepressant to no avail, and have taken a couple of anticonvulsants with a little more luck.  Lamictal was awful, but I've been on Trileptal for about three to four weeks.  It seems to even me out, and I've been excited about finally FINALLY finding something that worked.  I started at 300 mg/day instead of working up to that because my doctor knows I'm unlikely to remember to take a medication more than once a day.  I was tired for about a week, then started feeling okay.  After the first week, I noticed that my joints were sore.  Mostly my hands and knees, but some discomfort in my elbows and shoulders.  It went almost completely away everywhere except for my hands and my left knee.  My knee has really hurt a lot.  Every day, all day, and more than just a little discomfort.  I rarely take any otc pain medication, but I have been reaching for the Tylenol every 4-6 hours throughout the day EVERY DAY.  At first I didn't connect this to the new medicine, then I missed a dose.  The next day, my knee didn't hurt nearly as much.  The day after that, it did again.  I started Googling and found very little info on this, but what I did find said to call the doctor right away if this happened.  I called, and my doctor wasn't in, but the nurse asked another pdoc in the clinic and that one said to stop the meds until I see my doctor.  I was hesitant to stop because it works to keep me feeling sane!  I took it for a few more days, then stopped for two days.  For those two days, my knee felt fine.  I had other negative effects, and decided to take the medicine again tonight.  My appointment with my doctor is Thursday.

 

The joint pain is difficult to manage, but it's not to the point that I can't walk.  After everything I've been through with whatever disorder I have, and all the drugs I've tried that haven't worked, I'm willing to endure some joint pain if it will keep my brain chemistry in order.  There are some drugs out there that can cause permanent damage to tendons, etc., and I want to make sure that's not what's happening here.  Pain I can deal with, but I'm not as eager to sign up for permanent damage.

 

Anyway, since I didn't find anything online saying that joint pain was a common side effect of trileptal or oxcarbazepine (sp?) I wanted to ask if anyone here has experienced anything similar while taking this drug.  I really want this drug to work out for me because I have tried so many.  I don't know what else my doctor can try at this point, and I don't want him to resort to giving me Lithium or something. 

 

Thanks for reading and thanks in advance for sharing any related experiences you may have had.

Link to comment
Share on other sites

You might want to take any initial Google searches with a grain of salt.  You can also Google "9/11 truth" and get some results that might be less than informative.  That last example was almost on the hyperbole scale, but when you start Googling for medical conditions its easy to find all sorts of things, that even if they are correct, might not have anything to do with  your condition.  

 

Just wait and see what the doctor has to say.

Link to comment
Share on other sites

I went to the pdoc today and we discussed this.  He said he's never had a patient on Trileptal report joint pain and didn't think it was a common side effect.  My husband is a pharmacist and he had not heard of Trileptal causing joint pain either.  Yes, you can Google "Trileptal joint pain" and find sites that have it listed, but if you start reading for details, you'll find info to suggest it's not common at all.  While I was in the doctor's office today he Googled it, and actually found more information about it being used to TREAT that type of pain than causing it.  The reason I was concerned is because on a couple of the sites I read, it was listed under "Serious side effects" or something to that effect, so I was afraid it could be causing permanent damage to my joints.  I know there are meds out there that can damage tendons, etc. 

 

The pdoc said it has been known to lower your sodium levels, and low sodium could cause the joint pain.  He ordered several tests, including sodium level, and I should get the results tomorrow.  He told me to continue taking it in the meantime because it is working so well to stabilize my mood.  I'll post when the doctor gives me those test results and any additional info about whether the drug is causing this or not.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...